March 1, 2012
While blood-thinning medications may help patients live a more productive life, they may put those taking the drug at risk of a dangerous side effect. According to an article released in the latest issue of the New England Journal of Medicine, a recent study on the drug dabigatran (Pradaxa), a blood-thinner, discovered that elderly patients are at risk of suffering bleeding episodes from the medication.
The two-month evaluation of the medication and its effects on patients identified 78 specific incidences of 22 patients suffering bleeding episodes. Forty-four of the episodes occurred at hospitals where the researchers worked. The team concluded that four factors contributed to patients being at a higher risk of bleeding:
- Prescriber Error
- Impaired Renal Function
- Patient Age
- Lack Of An Effect Reversal Agent For The Drug
Two-thirds of participants in the most recent study were over the age of 80-years-old, most had moderate to severe renal impairment and low body weight. The stats on these participants were a far from those that were chosen for the study that got the drug approved. Those patients had a median age of 71-years-old; most didn’t suffer renal impairment and had healthy body weights.
Researchers concluded that better medication education is needed and that patients who have certain risk factors should be evaluated much more closely.